South Dakota, 2007

Hail in South Dakota, September 20, 2007

September 20, 2007 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Bon Homme County during the evening of September 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Bon Homme County during the evening of September 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 20, 3:00 PM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 20, 3:00 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU SEP 20 2007

.DISCUSSION...
EARLY AFTERNOON OBS CLEARLY SHOW DISTINCT COLD POOL-REINFORCED
BOUNDARY RIGHT ALONG NORTHERN EDGE OF THE CWA...WITH TEMP GRADIENT
FROM THE LOWER 80S AT KMML TO THE MID 60S JUST NORTH IN YELLOW
MEDICINE COUNTY. WITH BOUNDARY SO NEAR...WILL MAINTAIN SOME LOW
CHANCE POPS IN THE NORTHEAST CORNER OF THE CWA FOR THIS EVENING.
COLD FRONT POISED APPROACH THE WESTERN EDGE OF OUR CWA BY 12Z
FRIDAY...PRECEDED BY NICE BAND OF MID-LEVEL THETA-E ADVECTION INTO
SOUTHEAST SOUTH DAKOTA COUNTIES LATE IN THE PERIOD. FORECAST BUFKIT
SOUNDINGS SHOWING ANYTHING BELOW MID LEVEL MOISTURE QUITE SPARSE BY
THIS TIME...SO THINK WE WILL BE HARD-PRESSED TO GET MEASURABLE PCPN
MOST AREAS. HOWEVER...WITH STEEPENING LAPSE RATES ABOVE 850MB CANNOT
RULE OUT MORE ACCAS DEVELOPMENT AND WILL KEEP A SLGT CHANCE IN EAST
CENTRAL SD FOR LATE TONIGHT. OTHER STORY TONIGHT WILL BE STRONG LOW
LEVEL JET. WHILE MOST AREAS SHOULD DECOUPLE TO LOWER GUSTS THROUGH
THE NIGHT...STRONGER WINDS COMBINED WITH MID-UPPER 60 DEW POINTS IN
PLACE WILL KEEP LOWS JUST A FEW DEGREES SHY OF NORMAL HIGHS FOR THIS
TIME OF YEAR. ELEVATED AREAS IN/NEAR GREGORY COUNTY AND IN SOUTHWEST
MINNESOTA WILL LIKELY REMAIN PRETTY BREEZY THROUGH THE NIGHT...AND
MAY NOT EVEN DROP INTO THE 60S IN DOWNSLOPE AREAS EAST OF BUFFALO
RIDGE.

FRONTAL PASSAGE WL BE DOMINANT FEATURE IN SHORT TERM WX.  WHILE
NOT A GREAT DEAL OF PCPN THREAT...THERE WILL CONTINUE TO BE A LOW
THREAT FOR CONVECTION. MAIN FOCUS WL BE ALG POTENTIAL OUTFLOW BNDRY
FM MN CONVECTION AS IT INTERACTS WITH APPROACHING CDFNT. SOME
INDICATION MIGHT BE UNSTABLE ENOUGH ALFT IN MORNING AHEAD OF TROUGH
AXIS TO GET SOME ISOLD MID LVL SHRA/TSRA EXTENDING ALG FLOW AXIS
INTO NERN NEBRASKA. HOWEVER...BULK OF PCPN SHUD REMAIN TIED TO UPR
FORCING COMING IN OVR FRONTAL BNDRY TOWARD LATER MORNING AND MIDDAY.
WITH DESTABILIZATION BY MIDDAY...INTRODUCED SLIGHTLY HIGHER POPS ALG
FRONT ACRS NW IA...BEST NR IA GREAT LAKES AND SWRD TO KSLB AROUND
NOONTIME...WITH FRONT AND PCPN THREAT TAKING QUICK EXIT EARLY AFTN.
COULD EASILY END UP WITH BRIEF PERIOD OF WINDS BEHIND FRONTAL BNDRY
WHERE ISENTROPIC DESCENT AND PRESSURE RISES ALIGN WELL TO GET SPEEDS
UP TO ADVY LEVELS...BUT AFTER POST FRONTAL PRESSURE SURGE WHICH
GRADUALLY WKNS FROM 9 HPA/3H TO 5 HPA/3H CROSSING CWA...MORE AMBIENT
MIXING WOULD SUGGEST A QUIET DOWN TO THE MORE TYPICAL 15 TO 25 MPH.
TMPS CHALLENGING WITH HIGHS IN THE SERN AREAS PREFRONTAL MIDDAY...
FOLLOWED BY FALLING READINGS...AND TMPS MORE OF A SLOW AND STEADY
CLIMB IN NW...MIXED BETWEEN.

SFC RIDGE BUILDS IN ON FRI NIGHT...WITH DRYING AND CLEAR SKIES
ALLOWING FOR LARGE TEMPERATURE FALLS...ESPLY TYPICALLY COOLER NW IA
SITES.  SAT...RETURN S TO SW FLOW GRADUALLY DEVELOPS DURING DAY...
AND TMP DISTRIBUTION PRETTY MUCH DRIVEN BY 900-875 HPA MIXING.
WINDS REALLY START TO CRANK UP SAT NIGHT INTO SUNDAY AS WAVE MOVES
ALG WRN PERIPHERY OF RIDGE...WITH LEADING ENERGY INTO FAR WRN SD BY
SUNDAY MORNING.  WITH INCOMING TROPICAL SYSTEM INTO SRN U.S...WOULD
TEND TO PUT A LITTLE MORE FAITH IN A SLOWER SLN AS TO PROGRESSION OF
WAVE/PCPN FORCING INTO WHAT IS A VERY STRONG RIDGE. BNDRY SHUD ALSO
BE SOMEWHAT SLOWED WITH MAIN WAVE INDICATED IN OPERATIONAL GUIDANCE
TO W.  EXPECT BNDRY TO PUSH TOWARD CNTRL SD

SOME QUESTION AS TO WHETHER THERE WL BE AN ACC THREAT SUNDAY...
WITH FETCH OF MID LVL MOISTURE AND LOW TO MID LVL JET AXIS IN PLACE.
ACTUALLY NOT A LOT OF CONVERGENCE...AND MID LVL LAPSE RATES JUST A
BIT LESS THAN LIKE TO SEE...SO KEPT CLEAR OF PCPN FOR MUCH OF DAY...
UNTIL INFLUENCE FROM BNDRY FOCUSED CONVECTION LATE IN DAY ACRS W.
EXPECT DECENT DRYLINE TO MOVE INTO LOWER BRULE AREAS BY LATE AFTN...
WITH TMPS HEATING OUT TO AROUND 90...AND NO SHORTAGE OF LOW LVL
MOISTURE TO E.  A FEW STORMS MAY DEVELOP BY LATE IN DAY WITH PULSE
OF COOLING ALFT HELPING TO DESTABILIZE NR BNDRY. A SVR THREAT WOULD
CERTAINLY BE WARRANTED ON SUN EVENING WITH DEGREE OF INSTABILITY
AND DEEP MAINLY UNIDIRECTIONAL SHEAR WITH 60 KT MID LVL WNDS...
MAINLY IN AREAS W OF A MML TO SUX LINE...WHERE BETTER LINK TO
DIURNAL CYCLE. OUTSIDE OF THIS...HIGH PWAT VALUES WOULD FAVOR
THREAT FOR HEAVY RAINFALL AS WELL IN SERN SD.

IN THE EXTENDED RANGE /MON THRU THU/...FRONTAL BNDRY EXPECTED TO
MAKE EXIT ON MONDAY WITH CONTINUED CHC FOR TSRA ACRS MOSTLY SERN
HALF OF CWA...WITH POTENTIAL FOR TROPICAL MOISTURE INFLUENCE INTO
BOUNDARY.  ENSEMBLES CONTINUE TO BE MUCH MUCH SLOWER THAN
OPERATIONAL RUNS OF GFS...WITH LARGE SAMPLE DEVIATION BIASED TOWARD
COLD SIDE OF BNDRY. TREND WITH FROPAS SO FAR EARLY IN THE TRANSITION
SEASON IS TO NOT BE EXTREME ENOUGH WITH THE COOLING/DRYING...SO WL
ENHANCE THE COOLING AND DRYING POSTFRONTAL MON NIGHT AND KEPT A BIT
COOLER ON TUE WITH SFC RIDGE DRIVING INTO MAINLY ERN CWA.  RESIDUAL
EFFECTS OF RIDGE TUE FEEDING CAA INTO E. WINDOW STILL OPEN FOR SOME
RADIATIVE COOLING ON TUE NIGHT IN E...WITH RETURN FLOW STRENGTHENING
ACRS THE W. WAVE PASSING TO N WED WL DRIVE WKNG FRONT TOWARD NRN CWA
DURING DAY...BUT LOOKS TO BE LEFT BEHIND FAST MOVING JET IMPULSE.
ON WED NIGHT...WHILE IT APPEARS THAT BETTER THREAT FOR CONVECTION WL
REMAIN TO S OF AREA...THERE IS THREAT FOR ENOUGH MID LVL MOISTURE
RETURN FOR SMALL CHC OF TSRA FROM NERN NEBRASKA ACRS NW IA. WHILE
A LITTLE UP FOR GRABS ON EXACT WAVE LOCATION LATE IN EXTENDED...
TENDENCY FOR WRN TROUGH AND ERN WEAKENING BUT FLAT RIDGE FAVORED...
AND SFC PATTERN THU LOOKS TO BE ADJUSTING TO FALLING WRN PLAINS
PRESSURES.  WITH A COUPLE DAYS OF SLY FLOW...EXPECT DWPTS TO RETURN
TO MODEST LEVELS IN THE LOWER TO MID 50S...BUT DEEPER MOISTURE SHUD
REMAIN LOCKED CLOSER TO LOW LVL BNDRY IN SRN/CNTRL PLAINS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. CHANCE OF LATE AFTERNOON
OR EVENING DEVELOPMENT OF TSRA SHOULD REMAIN NORTHEAST OF KHON/KFSD
TAF LOCATIONS. SMALL CHANCE OF MID-LEVEL BASED SHRA/TSRA COULD MOVE
EAST THROUGH AREAS NORTH OF I-90 LATE TONIGHT AS UPPER WAVE PUSHES
INTO THE AREA FROM THE NORTHWEST...BUT ONLY ISOLATED AT BEST AND NOT
LIKELY TO AFFECT KHON. GUSTY SOUTHERLY WINDS ALONG AND EAST OF I-29
SHOULD SUBSIDE A LITTLE DURING THE EVENING...THOUGH STRONG LOW LEVEL
JET REMAINS OVER THE AREA AND COULD KEEP SOME GUSTS AOA 25KTS ALONG
THE BUFFALO RIDGE THROUGH THE OVERNIGHT HOURS. PERIOD OF STRONGER
GUSTS OUT OF THE NORTHWEST WILL THEN FOLLOW COLD FRONT THROUGH THE
AREA ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JH/CHAPMAN
Hazardous weather outlook, Sep 20, 10:47 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT THU SEP 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING DURING THE LATE
AFTERNOON AND EARLY EVENING...NORTHEAST OF A LINE FROM DE SMET
SOUTH DAKOTA...TO PIPESTONE AND WINDOM MINNESOTA. IF ADDITIONAL
STORMS DO DEVELOP DURING THIS TIME...THE PRIMARY THREATS ARE
HAIL TO THE SIZE OF HALF DOLLARS...AS WELL AS ISOLATED WIND
GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS
AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS
COULD BE POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR SEVERE
WEATHER APPEARS TO BE ALONG AND WEST OF A LINE FROM MARSHALL
MINNESOTA TO SIOUX CITY IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A
LINE
FROM DE SMET SOUTH DAKOTA...TO PIPESTONE AND WINDOM MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bon Homme

When
September 20, 8:12 PM CST
Where
Bon Homme County, 8 mi W of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -98.038

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 59781.